>Q. I am 38 years old and have never had acne in my entire life. In the past year, however, I have had a severe acne breakout, mainly on my forehead.
I am not too sure about the cause, and I've tried everything under the sun to control it, to no avail. Last week, I came across the strange idea of applying milk of magnesia (MoM) to acne. After just four days of use, my acne is clearly in retreat.
Most of the big ugly pimples are gone from the sides of my forehead. The new ones seem to be getting smaller. I am very impressed with the results from MoM and hope they continue.
A. We first heard about this remedy three years ago when a mother reported success for her son's acne. A letter in the Archives of Dermatology (January 1975) reported that nightly application of MoM reduced acne redness and inflammation.
>Q. The past weekend, I had terrible diarrhea. At first I assumed it was a virus, and after three days I started feeling a bit better. But the past two days my stool is almost white, like dried-up dog poop.
I have never seen this before and would like to know what could cause eggshell-colored stool. I recently started a new blood pressure medication that seems to be causing constant gas. The drug is something like hydralazine and HCTZ.
A. Pale poop is a warning signal and should always be brought promptly to a doctor's attention. The normal brown color comes from bile, a secretion from the liver that aids in digestion.
A white or light-colored stool suggests there could be a problem with the liver, pancreas, gallbladder (which stores bile) or bile duct that carries it to the small intestine. Your new blood pressure medicine can cause diarrhea and liver inflammation. Contact your doctor right away.
>Q. I'm confused about the connection between diet, statins (Crestor) and blood sugar levels. I've taken Crestor for three years, after several years of trying unsuccessfully to lower my cholesterol levels with a very low-fat diet.
On Crestor, the cholesterol came down quickly, but now I'm getting "pre-diabetic" readings (around 110) on my fasting blood glucose.
My doctor has suggested I go on a low-carb diet, which is the opposite of what I've been trying to do for so long. Is it really OK to eat meat, cheese and eggs while I'm on Crestor? I don't think I can avoid fat and carbs at the same time.
A. Crestor and Lipitor (and other statins) may raise blood sugar (Journal of the American College of Cardiology, March 23, 2010). A low-carb diet has been shown to improve blood fats as well as blood sugar (Diabetes, Obesity and Metabolism, March 2010).
Another reader reported this experience: "Twenty years of a low-fat, low-cholesterol diet did not work. My cholesterol was as high as 330, and my triglycerides were 800.
"When I got fed up and started eating eggs, my cholesterol went down. The body needs cholesterol and will make it if you don't eat it."